I am an MU student. This May, I had diarrhea for about ten days. It was uncomfortable but not that bad. I went to the Student Health Center and was prescribed Ciprofloxacin for five days, without any tests. This brought me a pure nightmare afterwards.
A few days after finishing the medicine, I experienced severe knee pain, tendon pain in the right leg and hip. I had been an active person and had never experienced such problems. I immediately suspected it was the medicine.
I referred to the drug inserts and found this medicine can cause serious tendon problems. I also searched the Internet and was totally shocked. So many people have been crippled for months, years or even permanently after taking this medicine. Many of them had only minor infections.
For me, things just got worse. I began to develop many new symptoms: pain in my feet, ankles, calves, knees, back, arms, shoulders and neck; tingling in my legs and hands; numbness in my feet and hands; scary finger-shaking and muscle-twitching. I still have these problems even today, three months after stopping the medicine. I have huge difficulties with nearly all normal activities: walking, driving, working, cooking and shopping.
Running, which was one of my favorite sports, now can happen only in my dreams. This also caused huge frustrations for my daughter and wife. I can barely hold my daughter for seconds — I often let her ride on my shoulders before. I cannot take her fishing or play other sports (except swimming). I told her Daddy was crippled by a bad doctor with bad medicine and hoped she could understand. My wife has to do most of the housework.
I went to see the same doctor a few times. But I soon found destroying was what she was able to do, and repairing really exceeds her capability. I quit her treatment to avoid further possible harm to my already very deteriorated health.
As a previously active person, becoming crippled made me feel humiliated and angry. It was really a shame for me to put my life in the hands of such an unknowledgeable and careless doctor. Why did she put me on such a toxic medicine before trying other safer antibiotics? Why did she give me such a powerful poison just for a minor infection? Why did not she warn me about these nasty, delayed side effects while prescribing this poison to me?
She kept telling me this was a good medicine for diarrhea, even though she had a patient who had experienced a similar reaction to this medicine. I wish she would take this poison someday and see what happens next.
Life was a joy, but now every day is a struggle. I loved to run, but now my favorite activity is lying in bed. I was a man, a father and a husband, but now I am a baby.
Thank you, doc. You made me realize a bad doctor with bad medicine can be devastating to a patient. Thank you, doc. You made me realize that the drug inserts may not tell you the truth about the medicines. Thank you, doc. You also made me realize the Food and Drug Administration seems more willing to protect drug companies' profits rather than public health.
I will spread the word to as many people as possible: My tragedy can happen to anyone. Cherish your life. Keep away from bad doctors. Keep away from bad medicine. Bad doctors are not health care providers, but instead are disease providers. They have a special capability of making a minor problem become very serious and even disastrous. Bad medicines are poisons rather than medicines. Our lives will be much simpler, safer and happier without them.
— Owen Zhao, graduate student